Is it okay to consume these medicines on a long term basis?
Q: I am a 60 years old male. I noticed swelling in my legs early this year. On testing, my BP was 180/100 mm og Hg, triglycerides 245 mg/dl, cholesterol 257 mg/dl and blood sugar 105 mg/dl. I was prescribed Telma H and Astor 10, one tablet each daily. I have cut down on salt, chilli, oil and tamarind. I am vegetarian and do not smoke or drink. Despite 5 months of treatment, my BP rose up to 130/90 mm of Hg and my weight increased by 7 kgs. This month my BP was 150/100 mm of Hg and weight 67 kg. I was asked to continue the same medicine in the same dosage. I want to know the side effects of prolonged consumption of these medicines.
A:You have been diagnosed with hypertension, hyperlipidemia and you are pre-diabetic. It is critical that your blood pressure be below 140/90 mmHg and all your cholesterol fractions particularly LDL or bad cholesterol be normalized. In particular, your LDL level should be less than 130 mg/dl. Salt restriction and a body mass index (calculated from your height and weight) between 19 to 24.9 is critical. I calculated your BMI. It is 24.6 so you could lose another 10 lbs. I am not familiar with the trade names of the drugs you are on (I work in the US) but I am guessing that Telsar is an angiotensin receptor blocker and Telma is a calcium channel blocker. Both these medications are effective blood pressure medicine. Other than monitoring your kidney function and electrolytes, no other monitoring is necessary. If you have not felt any side effects you are highly unlikely to feel or develop any with prolonged use. Astor is probably a cholesterol lowering agent. The main problem is muscle aches and liver abnormalities. These are uncommon. Your physician should test your liver functions periodically. If you do not have side effects in the first few months you are unlikely to get any with continued use.